Alert archive / Alabama / Tornado Warnings in 2010

Tornado Warning 52, NWS Birmingham, AL

October 26, 2010Jefferson County, Alabama

NWS Birmingham, AL issued this tornado warning at Oct 26, 2010, 7:41 PM CDT for Jefferson County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2010, 7:41 PM CDT (00:41 UTC)
Expired
Oct 26, 2010, 7:58 PM CDT
In force
17 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 57 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 26, 9:27 AM CDTTornado Watch PDSSPC11 hr
Oct 26, 2:59 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
1.8
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WFUS54 KBMX 270041
TORBMX
ALC073-270130-
/O.NEW.KBMX.TO.W.0052.101027T0041Z-101027T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
741 PM CDT TUE OCT 26 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN CENTRAL ALABAMA...

* UNTIL 830 PM CDT

* AT 741 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE   
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM   
WAS LOCATED NEAR SYLVAN SPRINGS...OR 10 MILES NORTHWEST OF   
HUEYTOWN...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FULTONDALE...GARDENDALE...PINSON-CLAY-CHALKVILLE...TRUSSVILLE...
  WEST JEFFERSON...MAYTOWN...MULGA...MINOR...ADAMSVILLE AND
  GRAYSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3376 8666 3376 8655 3374 8655 3372 8653
      3366 8653 3344 8712 3360 8720 3361 8715
      3364 8714 3364 8709 3366 8709 3366 8706
      3368 8706 3383 8674
TIME...MOT...LOC 0041Z 246DEG 35KT 3357 8704

$$

19
2 follow-up statements
496 
WWUS54 KBMX 270053
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
753 PM CDT TUE OCT 26 2010

ALC073-270130-
/O.CON.KBMX.TO.W.0052.000000T0000Z-101027T0130Z/
JEFFERSON AL-
753 PM CDT TUE OCT 26 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN JEFFERSON
COUNTY UNTIL 830 PM CDT...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR ADAMSVILLE...OR 9 MILES WEST OF FULTONDALE...
MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  FULTONDALE...GARDENDALE...PINSON-CLAY-CHALKVILLE...TARRANT...KETONA
  LAKES...MORRIS...KIMBERLY...CENTER POINT...PINSON AND TRAFFORD.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3376 8666 3376 8655 3374 8655 3372 8653
      3366 8653 3350 8695 3364 8705 3368 8706
      3383 8674
TIME...MOT...LOC 0054Z 242DEG 32KT 3362 8692

$$

19
815 
WWUS54 KBMX 270058
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
758 PM CDT TUE OCT 26 2010

ALC073-270108-
/O.CAN.KBMX.TO.W.0052.000000T0000Z-101027T0130Z/
JEFFERSON AL-
758 PM CDT TUE OCT 26 2010

...THE TORNADO WARNING FOR NORTHEASTERN JEFFERSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3376 8666 3376 8655 3374 8655 3372 8653
      3366 8653 3350 8695 3364 8705 3368 8706
      3383 8674
TIME...MOT...LOC 0058Z 242DEG 32KT 3363 8688

$$

19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 26, 6:47 PM CDT, 54 minutes earlier.

Area forecast discussion, Oct 26, 6:47 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CDT TUE OCT 26 2010

.UPDATE...FOR 00Z AVIATION.

&&

.DISCUSSION...

TAKING A LOOK AT THE OVERALL SCHEME OF THE STORM SYSTEM. UPPER LOW
CONTINUES TO STRENGTHEN ACROSS THE NORTHERN PLAINS. THIS IN TURN
IN HELPING THE ENVIRONMENT INCREASE INSTABILITY ACROSS THE NORTH.
AS OF 230 PM...HERE ARE SOME MORE SPECIFIC NUMBERS IN THIS
AREA...GENERALLY NORTH OF THE I-20 CORRIDOR. THE STORM RELATIVE
HELICITY FROM 0-1KM IS BETWEEN 250 AND 300. THE STORM RELATIVE
HELICITY FOR THE 0-3KM IS BETWEEN 300 AND 350. BULK SHEAR NUMBERS
FOR THE 0-1KM ARE BETWEEN 30-35. LAPSE RATES ARE ALSO AROUND 7 TO
7.5 BETWEEN THE 0-3KM RANGE. STORMS ARE ROTATING AND WILL CONTINUE
THROUGH THE EARLY EVENING. LOOK FOR THE OVERALL DYNAMICS TO BEGIN
TO WEAKEN AS THE NIGHT PROGRESSES...ALTHOUGH SEVERE THUNDERSTORMS
WILL CONTINUE TO BE POSSIBLE THROUGH THE NIGHT. A NEW TORNADO
WATCH HAS BEEN ISSUED AS WELL. FOR SPECIFICS ON THE THREAT OF THE
MOMENT CONTINUE TO CHECK OUT THE HOMEPAGE AS WELL AS THE HWO.

THE SYSTEM WILL CLEAR OUT BY WEDNESDAY NIGHT AS THE MAIN COLD
FRONT CLEARS THE AREA. THE COLD EST AIR WILL COME IN DURING THE
DAY THURSDAY WITH COLD MORNINGS IN STORE FOR FRIDAY THROUGH SUNDAY
MORNINGS. AT THIS POINT IT APPEARS THAT THE COLDEST MORNING WILL
BE SATURDAY MORNING. MAY EVEN SEE A FAIRLY WIDESPREAD FREEZE/FROST
AREAWIDE.

&&

.AVIATION...00Z TAF DISCUSSION.

LINE OF CONVECTION APPROACHING THE INTERSTATE 59 CORRIDOR THIS
EVENING. SOUTH OF THE LINE ISOLATED SHOWERS AND THUNDERSTORMS
ATTM. FORECAST CALLS FOR CONVECTIVE LINE TO VERY SLOW PROGRESS
SOUTHWARD THROUGH THE EVENING AND OVERNIGHT AND THEN GRADUALLY
MOVE THROUGH CENTRAL ALABAMA DURING THE DAYTIME WEDNESDAY. VARIABLE
CLOUDINESS WITH MVFR TO IFR CEILINGS WILL BE POSSIBLE AHEAD OF THE
LINE. SUSTAINED WINDS WILL BE SOUTHERLY AT 5 TO 10 KTS WITH SOME
OCCASIONAL HIGHER GUSTS POSSIBLE THROUGH 06Z.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

61/88
Hazardous weather outlook, Oct 26, 6:02 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT TUE OCT 26 2010

ALZ011>015-017>050-272300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
602 PM CDT TUE OCT 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THERE WILL CONTINUE TO BE A THREAT OF SEVERE THUNDERSTORMS...
INCLUDING ISOLATED TORNADOES...THROUGH THE EVENING HOURS.  WITH THE
LOSS OF THE HEATING OF THE DAY...THE STORMS ARE EXPECTED TO
DECREASE IN INTENSITY AND COVERAGE.  HOWEVER...ISOLATED STORMS MAY
LAST UNTIL 9 PM OR LONGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW STRONG STORMS ARE POSSIBLE ON WEDNESDAY AS A COLD FRONT SLOWLY
MOVES SOUTHWARD ACROSS CENTRAL ALABAMA. WIND GUSTS WILL BE THE
PRIMARY THREAT.

AREAS OF FROST WILL BE POSSIBLE IN PORTIONS OF CENTRAL ALABAMA
FRIDAY AND SATURDAY MORNINGS...AS COLD AIR FILTERS INTO THE STATE
BEHIND THE COLD FRONT. THE COLDEST MORNING WILL LIKELY BE SATURDAY
MORNING...WITH TEMPERATURES FALLING TO BETWEEN 32 AND 36 DEGREES IN
MANY OUTLYING AREAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL CONTINUE
DUE TO A SEVERE THUNDERSTORM AND TORNADO THREAT THIS THROUGH THIS
EVENING.

61

In the hours before

Local storm report, Oct 26, 3:49 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     WNW WESTOVER            33.35N 86.54W
10/26/2010                   SHELBY             AL   PUBLIC

            TREE DOWN BLOCKING THE ROAD AT WESTOVER RD AND HWY 280.

&&

GOLDEN
Local storm report, Oct 26, 3:55 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
355 PM CDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     CALERA                  33.10N 86.75W
10/26/2010                   SHELBY             AL   AMATEUR RADIO

            TREES DOWN 13199 SR25

&&

MBAER
Local storm report, Oct 26, 4:34 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 PM CDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     NAUVOO                  33.99N 87.49W
10/26/2010                   WALKER             AL   AMATEUR RADIO

            TREES DOWN SLICK LIZARD ROD

&&

MBAER
Local storm report, Oct 26, 4:39 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             IRONATON                33.43N 85.97W
10/26/2010  E1.00 INCH       TALLADEGA          AL   FIRE DEPT/RESCUE

&&

MBAER
Special weather statement, Oct 26, 4:57 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT TUE OCT 26 2010

ALZ014-262245-
WINSTON AL-
457 PM CDT TUE OCT 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WINSTON COUNTY UNTIL 545
PM CDT...

AT 453 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF WINSTON FREE STATE BARN...OR 7 MILES
NORTH OF LYNN...MOVING NORTHEAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ARLEY...
  ASHRIDGE...
  WINSTON FREE STATE BARN...
  DOUBLE SPRINGS...
  HOUSTON RECREATIONAL AREA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GOGGINS
Local storm report, Oct 26, 4:59 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     3 NW JASPER             33.88N 87.31W
10/26/2010                   WALKER             AL   EMERGENCY MNGR

            SARAGOSSA AND HOLLY GROVE ROAD, ROOF BLOWN OFF HOUSE,
            HORSES TRAPPED.

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 8:26 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair49 min
Oct 26, 8:35 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair40 min
Oct 26, 9:14 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair46 min
Oct 26, 9:17 PM CDTAreal Flood AdvisoryBMXJefferson118 min
Oct 26, 9:23 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah52 min
Oct 26, 9:36 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair24 min
Oct 26, 9:59 PM CDTSevere Thunderstorm WarningBMXCalhoun, Jefferson, St. Clair, Talladega61 min
Oct 26, 10:44 PM CDTAreal Flood AdvisoryBMXEtowah61 min
Oct 26, 10:54 PM CDTTornado WarningBMXCalhoun, St. Clair36 min
Oct 26, 10:56 PM CDTTornado WarningBMXCalhoun, Cherokee, Etowah34 min
Oct 26, 11:46 PM CDTAreal Flood AdvisoryBMXEtowah119 min
Oct 27, 5:12 AM CDTTornado WarningBMXTalladega33 min
Oct 27, 5:42 AM CDTTornado WarningBMXCleburne, Talladega33 min
Oct 27, 6:09 AM CDTTornado WarningBMXChilton, Coosa, Shelby, Talladega36 min
Oct 27, 6:13 AM CDTTornado WarningBMXCalhoun, Clay, Cleburne, Talladega32 min
Oct 27, 6:22 AM CDTTornado WarningBMXBibb, Chilton, Perry23 min
Oct 27, 7:38 AM CDTTornado WarningBMXClay26 min
Oct 27, 8:55 AM CDTTornado WarningBMXChilton35 min
Oct 27, 9:52 AM CDTAreal Flood AdvisoryBMXChilton, Clay, Cleburne, Coosa, Randolph, Talladega and 1 more3 hr
Oct 27, 10:31 AM CDTTornado WarningBMXClay, Coosa, Tallapoosa44 min
Oct 27, 11:09 AM CDTTornado WarningBMXClay, Randolph, Tallapoosa26 min
Oct 27, 11:18 AM CDTAreal Flood AdvisoryBMXJefferson117 min
Oct 27, 1:20 PM CDTAreal Flood AdvisoryBMXShelby3 hr
Oct 27, 4:49 PM CDTSevere Thunderstorm WarningBMXSumter41 min

Nearby

Tornado Warnings in Alabama, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.